Public Safety Alert: Carfentanil Overdoses Heading to WNY.
Through its partners, the Pennsylvania Department of Health (PADOH) has been made aware of numerous instances of carfentanil overdoses in close proximity to western Pa. counties (specifically in Cincinnati, Columbus and Akron, OH). These communities have been overwhelmed this past month with approximately 200 overdoses of the drug, 20 of which were fatal. Carfentanil is a synthetic opioid, federally categorized Schedule II controlled substance, with a clinical potency 10,000 times that of morphine and 100 times that of fentanyl. First responders should use caution and utilize appropriate personal protective equipment (PPE) when handling carfentanil due to the drug's ability to be absorbed through the skin. As a result, carfentanil could pose a grave danger to law enforcement and other first responders encountering the drug in an emergency medical situation. Signs and symptoms of exposure to carfentanil are consistent with opioid toxicity and include: · pinpoint pupils; · respiratory depression (shallow or absent breathing); · depressed mental status (dizziness, lethargy, sedation or loss of consciousness); · gastrointestinal irritation (nausea, vomiting); and · cardiovascular failure (weak or absent pulses and cold, clammy skin). Ultimately, due to the hypoxia that can develop as a result of severe respiratory depression, onset of complete cardiac arrest and death may occur quickly. Treatment options should mirror those utilized in other opioid overdose situations, focusing especially on aggressive airway management and mechanical ventilation. Due to the potency of carfentanil, more than one dose of naloxone (Narcan) may be required to reverse these overdoses.